I am a man and my breasts got larger on ART – what can i do?
I am taking Ranega (dolutegravir/lamivudine/tenofovir DF). Over the past few months I have noticed an enlargement of my breasts and as a man it’s really embarrassing. What can I do to reduce my breasts or what kind of diet should I follow?
Thanks for getting in touch.
You didn’t say how old you are but this is also a common symptoms for older men who put on weight.
These changes might be gynecomastia. This is a medical term for a type of breast enlargement in men. Although it has been reported with ART (antiretroviral therapy), this has only been liked with efavirenz:
However, this study (from 2004) reported this as being linked to lower levels of testosterone, rather than HIV meds.
Integrase inhibitors – including dolutegravir – can cause weight gain, but this is more likely to be total weight, not just in your breasts. This was more common in an African study in both men and women, though worse in women.
Checking testosterone levels might help. If you put on weight after ART, then diet and exercise might also help.
Talking to your doctor is important as this can be a stressful change in your body. If you are finding this difficult to talk about, take these two studies (both in African men) to show your doctor. Study 1 (Zimbabwe) and Study 2 (Malawi).
More info from UK NHS site:
Technical report on the ADVANCE study showing weight gain with dolutegravir.